New Mexico, 2011

High Wind in New Mexico, March 21, 2011

March 21, 2011 · NWS ABQ · 8 events in 6 counties and zones

As an upper level storm system approached the state, very strong mid level winds overspread the area. With daytime heating, these strong winds mixed down to the surface resulting in gusts near or over 60 mph in many areas across western New Mexico as well as along and just downstream of the central mountain chain.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

As an upper level storm system approached the state, very strong mid level winds overspread the area. With daytime heating, these strong winds mixed down to the surface resulting in gusts near or over 60 mph in many areas across western New Mexico as well as along and just downstream of the central mountain chain. Areas of blowing dust reduced visibilities below 3 miles at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 21, 2:21 AM MST, 7 hours 14 minutes earlier.

Area forecast discussion, Mar 21, 2:21 AM MST, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
321 AM MDT MON MAR 21 2011

.DISCUSSION...
STRONG WINDS APLENTY UPCOMING TODAY INTO TUE BEFORE BACKING OFF
SIGNIFICANTLY BUT NOT ENTIRELY MIDWEEK. ADDING THE JEMEZ MTNS AND
NW HIGHLANDS ZONES...511 AND 504...TO THE WIND ADVISORY AREA AND
WILL KEEP HIGH WIND WARNING IN PLACE AS IS...PRETTY WELL SUPPORTED
BY LATEST MODEL RUNS. WIND ADVISORY MAY WELL BE NEEDED FOR
PORTIONS OF E NM FOR TUE...BUT ELSEWHERE WIND SPEEDS WILL BE
MODERATELY TO MARKEDLY LOWER. EVEN SOME EASTERN NM LOCALES WILL
SEE SLIGHTLY LOWER WIND SPEEDS TUE. WILL NOT ISSUE WIND ADVISORY
AT THIS TIME FOR TUE...IN PART DUE TO THE TWO WIND RELATED
HIGHLIGHTS ALREADY GOING TODAY. AS FOR PCPN THE INCOMING
MAJOR TROUGH WILL SPIT OUT SOME LIGHT TO LOCALLY MODERATE RAIN AND
SNOW AMTS ACROSS NW THIRD MAINLY TONIGHT AND TUE MORN WITH JUST A
FEW SPRITZLES OF RAIN AND HIGH ELEVATION SNOW POSS OUTSIDE THAT
AREA. AMOUNTS...WHILE RAISED A BIT ESPECIALLY ON THE HIGHER
TERRAIN OF N AND W NM...STILL FALLING IN LINE TO BE UNDER ADVISORY
CRITERIA. WILL HIT IT FAIRLY HARD IN THE HWO...WEATHER SUMMARY AND
GRAPHICAST THOUGH AS IT FOLLOWS A STINT OF WELL ABOVE NORMAL
VALUES. THIS SYSTEM TO OF COURSE DRY OUT AS IT ENTERS THE STATE
AND SO THE MAJORITY OF THE STATE WILL SEE NO MOISTURE BENEFIT FROM
IT.

MUCH QUIETER WX FOLLOWS FOR THE REST OF THE WORK WEEK...BUT WINDS
WILL PICK UP NEAR THE END OF THE WEEK...THOUGH BELOW TODAY/S
LEVELS. AFTN TEMPS WILL ACTUALLY FALL SEVERAL DEGREES BELOW
SEASONAL NORMS ACROSS MUCH OF W NM TUE...RECOVERING AND THEN
STAYING WITHIN JUST A FEW DEGREES OF THE NORM THROUGH FRI. EASTERN
AREAS SHOULD GENERALLY STAY ABOVE THE NORMS...BUT WILL SEE THE
CLOSEST APPROACH TO NORMAL VALUES WED...WARMING UP A FEW DEGREES
THEREAFTER INTO FRI. MUCH OF NM MAY DIP TO A LITTLE BELOW NORMAL
BY THE WEEKEND IF THAT UNSETTLED SYSTEM COMES IN AS CHILLY AS
CURRENTLY INDICATED. THE PCPN PATTERN AND TREND WITH ITS PASSAGE
LOOK FAIRLY SIMILAR TO WHAT IS PROGGED OVER THE NEXT 36 HOURS OR
SO.

43

&&

.AVIATION...
DRYLINE IS TRYING RETROGRADE INTO THE SOUTHEASTERN PLAINS OF NEW
MEXICO THIS MORNING. SOME MOISTURE RETURN ALONG AND EAST OF A KROW
TO KCVS LINE MAY ALLOW A FEW SCRAPS OF LOW CLOUDS TO DEVELOP BEFORE
SUNRISE...BUT THESE WILL QUICKLY GET SCOURED OUT AS MIXING AND DRIER
SOUTH SOUTHWEST WINDS DEVELOP. THE SOUTH SOUTHWEST WINDS WILL
CONTINUE TO STRENGTHEN STATEWIDE THROUGH THE LATE AFTERNOON.
STRONGEST WINDS WILL GENERALLY BE FOUND NEAR AND IMMEDIATELY
DOWNWIND OF HIGER TERRAIN PEAKS AND RIDGES WITH SOME LLWS AND
MOUNTAIN WAVE ACTIVITY EXPECTED. WIDESPREAD AREAS OF BLOWING DUST
ARE ALSO LIKELY GIVEN THE STRONG WINDS AND ANTECEDANT DRY SOIL
CONDITIONS. EXPECT COMMON VISIBILITY REDUCTIONS TO 3 MILES WITH
ISOLATED AREAS BRIEFLY REDUCING TO LESS THAN A MILE AT TIMES. WINDS
WILL REMAIN STRONG OVER RIDGETOPS TONIGHT...BUT VALLEY AND LOWER
ELEVATIONS WILL SEE SOME RELIEF IN WIND SPEEDS BY MID EVENING.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.FIRE WEATHER...
WIDESPREAD AREAS OF CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED TODAY WITH EVEN SOME EXTREMELY CRITICAL CONDITIONS
ALONG THE CENTRAL TO NORTHEASTERN ZONES.

WINDS ALOFT ARE GAINING STRENGTH FROM THE SOUTH SOUTHWEST THIS
MORNING...AND THIS TREND WILL CONTINUE THROUGH THE LATE AFTERNOON AS
A DEEP UPPER LEVEL TROUGH MOVES INLAND OVER THE WESTERN STATES.
YESTERDAY/S ANOMALOUSLY DRY CONDITIONS HAVE ALSO ADDED ANOTHER
ELEMENT TO TODAY/S POTENTIAL AS RH RECOVERY IS VERY POOR IN MUCH OF
THE CENTRAL TO NORTHEASTERN ZONES WHERE EXTREME CONDITIONS WILL
LIKELY DEVELOP. DRYLINE WILL QUICKLY ERODE EAST BY MID MORNING...AND
THE ONLY AREAS THAT WILL HAVE SEEN SOME DECENT RH RECOVERY WILL BE
IN THE FAR SOUTHEASTERN PLAINS OF NEW MEXICO. BY MID TO LATE
AFTERNOON VERY STRONG WINDS WITH OCCASIONAL GUSTS TO 50 AND 60 MPH
WILL BE ONGOING OVER MANY AREAS. SOME OF THE NEWER MODEL GUIDANCE
DEPICTS A SHRINKING OF THE MID LEVEL DRY SLOT ALONG WITH SOME
HEALTHIER DEWPOINTS ADVECTING NORTHWARD OUT OF OLD MEXICO. IT IS
DIFFICULT TO PINPOINT THE ORIGIN OF ANY BETTER LOW LAYER SUBTROPICAL
MOISTURE GIVEN POOR OBSERVING NETWORK SOUTH OF THE BORDER. WILL STAY
THE COURSE AND KEEP THE FORECASTED LOW RH IN TACT FOR THE AFTERNOON.

RIDGES AND PEAKS WILL STAY BREEZY TO WINDY OVERNIGHT...ESPECIALLY IN
THE CENTRAL TO SOUTH CENTRAL AREAS OF THE STATE. ANY PRECIPITATION
WILL STAY IN THE NORTHWESTERN THIRD OF THE STATE WITH A COUPLE
INCHES OF HIGH TERRAIN SNOW POSSIBLE.

WINDS WILL STRENGTHEN AND SPREAD ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN TUESDAY WITH MORE OF A WESTERLY DIRECTION AS THE
PACIFIC FRONT SWEEPS IN. THIS WILL OFFER LOWER TEMPERATURES OVER THE
FORECAST AREA...YET A SUBSTANTIALLY DRY MID LAYER WILL BE MIXING TO
THE SURFACE IN THE EASTERN ZONES...LEADING TO ANOTHER WIDESPREAD
CRITICAL DAY WITH WARNINGS CONTINUING.

ONLY POOR TO FAIR RH RECOVERY IS EXPECTED TUESDAY NIGHT IN THE
EASTERN HALF OF THE STATE WHICH WILL BE FOLLOWED BY ANOTHER DAY OF
VERY LOW HUMIDITY ON WEDNESDAY. FORTUNATELY WINDS WILL BE MUCH MORE
TAME WITH GENERALLY LIGHT BREEZES FROM THE SOUTH AND WEST AS A WEAK
UPPER LEVEL RIDGE QUICKLY PASSES OVER NEW MEXICO.

THE BREAK FROM THE WINDS WILL BE SHORT LIVED THOUGH. A DISTURBANCE
ALOFT WILL TRACK INTO THE CENTRAL ROCKIES ALLOWING THE UPPER LEVEL
GRADIENT TO INCREASE WHILE A SURFACE LOW ORGANIZES ITSELF TO THE LEE
OF THE MOUNTAINS. WINDS WILL CERTAINLY BE MUCH LESS THAN TODAY...BUT
STILL CRITICAL WIND WILL COUPLE WITH LOW DEWPOINTS/RH AND ABNORMALLY
HIGH TEMPERATURES. ANOTHER UPPER WAVE WILL THEN APPROACH THE FOUR
CORNERS REGION WITH A REDEVELOPING LEE SIDE SURFACE LOW.
THUS...FRIDAY WILL BE SLIGHTLY WINDIER THAN THURSDAY WITH STRONG
WINDS EVEN IN THE WESTERN ZONES. STILL THE EASTERN HALF OF THE
FORECAST AREA LOOKS TO BE WHERE THE LOW RH WILL JUXTAPOSE ITSELF
BEST WITH THE STRONG WINDS FOR ANOTHER CRITICAL DAY.

INTO SATURDAY THE AFOREMENTIONED WAVE WILL SPEED PAST THE NORTHERN
TIER OF ZONES WITH SOME INCREASED CHANCES FOR PRECIPITATION IN THE
NORTH CENTRAL TO NORTHWESTERN ZONES WHILE STRONGEST WINDS SHIFT TO
THE CENTRAL TO SOUTHERN HALF OF THE STATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  65  33  52  26 /   5  40  20   0
DULCE...........................  64  35  47  24 /   5  40  20   5
CUBA............................  67  33  51  20 /   5  30  10   0
GALLUP..........................  62  29  48  20 /   5  40  10   5
EL MORRO........................  64  26  48  19 /   0  30  10   5
GRANTS..........................  70  26  52  17 /   0  10  10   0
QUEMADO.........................  68  28  54  18 /   5  20  10   0
GLENWOOD........................  75  36  62  26 /   0  10   5   0
CHAMA...........................  60  26  44  15 /   5  40  30  10
LOS ALAMOS......................  67  33  53  23 /   0  10  10   0
PECOS...........................  72  34  55  22 /   0   5   5   0
CERRO/QUESTA....................  66  27  50  16 /   0  10  20   0
RED RIVER.......................  58  30  41  20 /   0  10  20   0
ANGEL FIRE......................  63  27  46  18 /   0   5   5   0
TAOS............................  67  34  52  21 /   0  10  10   0
MORA............................  71  35  54  25 /   0   5   5   0
ESPANOLA........................  73  34  58  25 /   0   5  10   0
SANTA FE........................  69  32  54  23 /   0  10  10   0
SANTA FE AIRPORT................  72  36  56  26 /   0   5  10   0
ALBUQUERQUE FOOTHILLS...........  73  42  58  30 /   0   5   5   0
ALBUQUERQUE HEIGHTS.............  75  44  60  34 /   0   5   5   0
ALBUQUERQUE VALLEY..............  77  40  62  35 /   0   5   5   0
ALBUQUERQUE WEST MESA...........  76  43  59  34 /   0   5   5   0
LOS LUNAS.......................  77  41  63  35 /   0   5   5   0
RIO RANCHO......................  75  43  59  33 /   0   5   5   0
SOCORRO.........................  81  44  72  35 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  70  41  53  29 /   0   5  10   0
TIJERAS.........................  72  39  56  28 /   0   5   5   0
MORIARTY/ESTANCIA...............  74  38  59  28 /   0   5   5   0
CLINES CORNERS..................  73  40  56  26 /   0   5   5   0
GRAN QUIVIRA....................  74  44  65  31 /   0   0   0   0
CARRIZOZO.......................  80  43  69  28 /   0   0   0   0
RUIDOSO.........................  75  45  62  36 /   0   0   0   0
CAPULIN.........................  73  45  56  30 /   0   5   5   0
RATON...........................  76  36  59  23 /   0   5   5   0
SPRINGER........................  78  38  62  28 /   0   5   5   0
LAS VEGAS.......................  75  39  57  28 /   0   5   5   0
CLAYTON.........................  81  43  67  31 /   0   5   0   0
ROY.............................  78  48  64  34 /   0   5   0   0
CONCHAS.........................  86  46  71  31 /   0   0   0   0
SANTA ROSA......................  84  47  70  34 /   0   0   0   0
TUCUMCARI.......................  87  48  72  32 /   0   5   0   0
CLOVIS..........................  85  46  73  34 /   0  10   0   0
PORTALES........................  86  45  75  33 /   0  10   0   0
FORT SUMNER.....................  87  45  75  33 /   0   5   0   0
ROSWELL.........................  94  52  83  39 /   0   5   0   0
PICACHO.........................  87  50  74  32 /   0   0   0   0
ELK.............................  82  50  66  34 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ521-523-524-526-529-539-540.

RED FLAG WARNING FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ101>109.

RED FLAG WARNING FROM 11 AM TO 8 PM MDT TUESDAY FOR THE FOLLOWING
ZONES...NMZ103-104-107-108.

WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES...
NMZ501-504-506-507-509-511>515-518>520-522-525-527-528-530>538.

HIGH WIND WARNING FROM 9 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ502-505-508.

&&

43/52
Hazardous weather outlook, Mar 21, 5:10 AM MST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
610 AM MDT MON MAR 21 2011

NMZ501>540-221200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
610 AM MDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WELL ABOVE NORMAL TEMPERATURES AND STRONG TO LOCALLY DAMAGING
SOUTHWEST WINDS TODAY WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS
AND SHARPLY REDUCED VISIBILITIES BELOW A MILE AT TIMES DUE TO
BLOWING DUST. SOUTHWEST WINDS OF 25 TO 45 MPH WITH GUSTS BETWEEN 50
AND 70 MPH ARE LIKELY ACROSS MUCH OF THE STATE...ESPECIALLY THE
EASTERN PLAINS AND SOUTHERN DESERTS. THE STRONGEST WINDS ARE MOST
LIKELY ACROSS...AND JUST EAST FROM...THE HIGHER TERRAIN OF CENTRAL
AND SOUTHERN NEW MEXICO THIS AFTERNOON.

IN ADDITION THERE WILL BE SPOTTY 1 TO LOCALLY AS MUCH AS 4 INCH SNOW
ACCUMULATIONS POSSIBLE TONIGHT ACROSS MAINLY THE CHUSKA AND SOUTHERN
SAN JUAN MOUNTAINS WITH LESSER AMOUNTS ACROSS THE SANGRE DE
CRISTO...JEMEZ AND WEST CENTRAL MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG SOUTHWEST TO WEST WINDS WILL CONTINUE TUESDAY ACROSS MAINLY
THE EAST HALF OF THE STATE. SUSTAINED WINDS OF 20 TO 35 MPH WITH
GUSTS BETWEEN 45 AND 60 MPH WILL BE COMMON THERE CREATING CRITICAL
TO EXTREME FIRE WEATHER CONDITIONS AND AGAIN SOME AREAS OF BLOWING
DUST.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

Event by event

8 high wind. Local standard time, as filed.

High Wind, South Central Mountains

When
March 21, 9:35 AM MST to 4:55 PM MST
Where
South Central Mountains forecast zone
Measured
46 kt (53 mph) measured sustained
Reported by
AWOS

The AWOS at Sierra Blanca Regional Airport reported sustained winds nearly continuously for 7 hours. The highest sustained wind speed of 53 mph occurred around the noon hour.

High Wind, South Central Mountains

When
March 21, 9:55 AM MST to 3:35 PM MST
Where
South Central Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
AWOS

For nearly six hours, the AWOS at Sierra Blanca Regional Airport reported gusts at or above 58 mph. The peak gust of 70 mph occurred at 1215 pm.

High Wind, Central Highlands

When
March 21, 12:51 PM MST to 4:07 PM MST
Where
Central Highlands forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

Gusts over 58 mph were reported at the Clines Corners ASOS for around 3 hours. The max gust of 61 mph was reported at 139 pm.

High Wind, Central Highlands

When
March 21, 12:53 PM MST to 4:53 PM MST
Where
Central Highlands forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
ASOS

Sustained winds over 40 mph were reported at Clines Corners for four hours. The maximum sustained wind was 46 mph around 1pm.

High Wind, Northeast Highlands

When
March 21, 12:53 PM MST to 3:53 PM MST
Where
Northeast Highlands forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

Sustained winds of 40 mph were reported at Las Vegas.

High Wind, Southwest Chaves County

When
March 21, 1:10 PM MST to 2:25 PM MST
Where
Southwest Chaves County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Other Federal Agency

The Columbia Scientific Balloon Facilities Transwestern Pump Station north-northeast of Encinoso recorded a few wind gusts over 58 mph. The strongest wind gust was 62 mph which occurred at 225 pm.

High Wind, Southwest Mountains

When
March 21, 2:15 PM MST
Where
Southwest Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Other Federal Agency

The Magdalena Ridge Observatory recorded a peak wind gust of 60 mph.

High Wind, West Central Plateau

When
March 21, 3:48 PM MST to 4:53 PM MST
Where
West Central Plateau forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS

The Gallup ASOS blew at over 58 mph for just over an hour. The peak gust of 67 mph occurred at 422 pm.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279776, 279775, 279778, 279779, 279780, 279781, 279782, 279777.